Virginia, 2002

Hail and Damaging Winds in Virginia, April 19, 2002

April 19, 2002 · NWS AKQ · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 19, 3:25 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 19, 3:25 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EDT FRI APR 19 2002

WEATHER IN THE SHORT-TERM WILL BE MESOSCALE DRIVEN...WITH THE BROKEN
LINE OF CONVECTION BECOMING MORE WIDESPREAD AS IT APPROACHES CENTRAL
VA. HEAVIEST CELLS ARE CURRENTLY IN THE RICHMOND REGION. MAX
SURFACE-BASED CAPES WILL CONTINUE IN THE RANGE OF 2500-3000 J/KG FOR
MOST...WITH LIS NEAR -8C. WIND PROFILE ALOFT CONTINUES TO BE
RELATIVELY WEAK...THOUGH WITH THE STORM MOTION ESE AROUND 10-15KTS
(APPROXIMATE TO MID LEVEL OR STEERING FLOW IN THIS CASE) THE STORMS
ARE MAKING MORE PROGRESS THAN THEY WERE THIS TIME YDAY.

AGAIN...DESPITE WEAK WIND FIELDS ALOFT ISOLATED SEVERE STORMS (WET
MICROBURSTS) ARE POSSIBLE GIVEN THE DRY AIR NUDING IN AT MID LEVELS
(REF WV AND VSBL SATELLITE IMAGES).

IN TERMS OF PROBS...HAVE CONTINUED WITH THE HIGHEST POPS ACROSS
CENTRAL VA (RICHMOND AND THE TRI CITIES) PER THE LATEST RADAR
TRENDS. HAVE TAPERED PROBABILITIES TO THE SE...ESPECIALLY NEAR THE
COAST (SCATTERED COVERAGE)...AS AGAIN EXPECT ACTIVITY TO DIMINISH
AS WITH THE DAYTIME HEATING AFTER SUNSET.

SAT...AVN/ETA RUNS SIMILAR IN DROPPING THE FRONT INTO FAR SRN VA BY
LATE IN THE DAY. BY THAT TIME...IT WILL HAVE BECOME MORE W-E
ORIENTED AND (THUS) PARALLEL TO THE 850-500 MB FLOW. WHILE THE
DYNAMICS (850/500 MB OMEGA AND QVECTOR CONVERGENCE) REMAIN RATHER
MINIMAL...WILL BUMP POPS UP TO 60% BASED ON THE FAVORABLE
THERMODYNAMICAL PROFILE ALONG WITH THE MORE DEFINITIVE CONVERGENCE
WITH THE FRONT.

SAT NIGHT...FRONT/SHALLOW COLD WEDGE SLIDES FARTHER S TO NEAR
NC/SC BORDER (LIKELY TO BE AIDED BY THE NOCTURNAL COOLING). WILL
MAINTAIN A CHANCE OF SHOWERS/TSTS EARLY...THEN MENTION DRIZZLE LATE
WITH THE HIGH DEGREE OF MOISTURE ALONG WITH INCREASED STABILITY (AND
WIND SHEAR) IN THE LOWER LAYERS.

SUN...HAVE CONTINUED WITH THE CHANCE OF LIGHT RAIN/DRIZZLE WITH WEAK
OVERRUNNING FORCING N OF THE FRONT (WHICH WILL BE RETREATING N AS A
WARM FRONT).

SUN NIGHT...WARM FRONT LIFTS N BACK TO VA/NC BORDER. DEEPER
ISENTROPIC ASCENT/WARM FRONTAL DYANMICS WILL RESULT IN ANOTHER
CHANCE FOR RAIN ACROSS THE AREA...MAINLY SHOWERS/CHANCE OF TSTMS
ACROSS FAR SRN VA AND NRN NORTH CAROLINA CLOSER TO THE WARM SECTOR.

MONDAY...CONTINUED WITH SHOWER CHANCES THROUGH THE MORNING OVER WRN
ZONES BEFORE THE COLD FRONT MOVES THROUGH...WITH THE CHANCES ALL DAY
E TOWARD THE ERN SHORE (WITH A MENTION OF TSTMS IN THE WARM SECTOR).

EXTENDED...COOLER ON TUE/WED BEHIND THE FRONT WITH THE NEXT CHANCE
OF RAIN ON THU AHEAD OF THE NEXT COLD FRONT.

MARINE FCST...NO FLAGS CONTINUE.

FCSTID = 13
SBY   64  74  48  58 /  50  60  50  30
OXB   64  73  47  57 /  40  60  50  30
ECG   66  82  56  62 /  40  60  50  40
ORF   66  82  56  62 /  40  60  50  40
PHF   65  80  53  62 /  50  60  50  30
AKQ   66  82  55  62 /  50  60  50  40
RIC   63  80  54  62 /  60  60  50  40
FVX   63  82  55  62 /  60  60  50  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

HURLEY

In the hours before

Special weather statement, Apr 19, 10:13 AM EST, 5 hours 22 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ049-060>100-191815-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1113 AM EDT FRI APR 19 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE AGAIN THIS AFTERNOON AND
EVENING...

* THREAT AREA...SOUTH CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST
  NORTH CAROLINA...AND THE LOWER EASTERN SHORE.

* TIME OF SEVERE WEATHER THREAT...BETWEEN 3 AND 9 PM.

* SYNOPSIS...CONTINUED HOT AND HUMID CONDITIONS...ALONG WITH A
  WEAK FRONTAL BOUNDARY IN PLACE ACROSS THE REGION...WILL TRIGGER
  SCATTERED SHOWERS AND  THUNDERSTORMS ONCE AGAIN THIS AFTERNOON.
  A FEW OF THESE STORMS MAY REACH SEVERE LIMITS.

* SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED
  LATER THIS AFTERNOON AND EVENING.

* SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  WIND GUSTS TO 60 MPH...
  HAIL UP TO THREE QUARTER INCH IN DIAMETER...

  IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS MAY RESULT
  IN LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW
  LYING LOCATIONS NEAR RIVERS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

HURLEY

The radar

The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hopewell (C)

When
April 19, 3:35 PM EST
Where
Hopewell (C) County, Hopewell
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -77.300

Trees and power lines down.

Thunderstorm Wind, Prince George

When
April 19, 3:42 PM EST
Where
Prince George County, Prince George
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -77.283

Trees down.

Hail, Virginia Beach (C)

When
April 19, 5:20 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -75.983

Thunderstorm Wind, Virginia Beach (C)

When
April 19, 5:30 PM EST to 5:35 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
61 kt (70 mph)
Property damage
$5,000
Reported by
PARK/FOREST SERVICE
Coordinates
36.850, -75.983

Roof and siding peeled off building at Back Bay Wildlife Refuge. Also, 60 to 70 mph measured winds and numerous trees down at False Cape State Park and Back Bay Wildlife Refuge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293454, 5293455, 5293456, 5293457.